Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2019, 7:59 AM CDT for Ottawa County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2019, 7:59 AM CDT (12:59 UTC)
- Expired
- Mar 28, 2019, 8:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:06 AM CDT | HAIL 1 | 3 Sw Wells, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WUUS53 KTOP 281259 SVRTOP KSC143-281330- /O.NEW.KTOP.SV.W.0002.190328T1259Z-190328T1330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 759 AM CDT THU MAR 28 2019 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southeastern Ottawa County in north central Kansas... * Until 830 AM CDT. * At 759 AM CDT, a severe thunderstorm was located 4 miles northwest of Bennington, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Wells around 810 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3901 9769 3911 9771 3928 9738 3907 9738 TIME...MOT...LOC 1259Z 244DEG 23KT 3908 9763 HAIL...1.00IN WIND...<50MPH $$ Skow
3 follow-up statements
484
WWUS53 KTOP 281303
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
803 AM CDT THU MAR 28 2019
KSC143-281330-
/O.CON.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
803 AM CDT THU MAR 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...
At 803 AM CDT, a severe thunderstorm was located 4 miles southwest of
Wells, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Wells around 810 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9769 3911 9771 3928 9738 3907 9738
TIME...MOT...LOC 1303Z 244DEG 23KT 3909 9760
HAIL...1.50IN
WIND...<50MPH
$$
Skow690
WWUS53 KTOP 281308
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
808 AM CDT THU MAR 28 2019
KSC143-281330-
/O.CON.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
808 AM CDT THU MAR 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...
At 808 AM CDT, a severe thunderstorm was located near Wells, moving
northeast at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ottawa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 9762 3912 9766 3928 9738 3907 9738
TIME...MOT...LOC 1308Z 243DEG 23KT 3910 9757
HAIL...1.75IN
WIND...<50MPH
$$
Skow439
WWUS53 KTOP 281329
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
829 AM CDT THU MAR 28 2019
KSC143-281339-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-190328T1330Z/
Ottawa-
829 AM CDT THU MAR 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail is still possible with this thunderstorm. Additional storms may
redevelop in the next hour that may prompt new warnings.
LAT...LON 3903 9762 3912 9766 3928 9738 3907 9738
TIME...MOT...LOC 1329Z 244DEG 23KT 3915 9743
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:44 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 28, 6:44 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 644 AM CDT Thu Mar 28 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today through Friday) Issued at 327 AM CDT Thu Mar 28 2019 Broad, low amplitude mid level ridge is observed over the central plains this morning. Several weak embedded vorticity maxima are present within the mean flow with the most prominent entering western Kansas at the current hour. A 50 kt low level jet ahead of the sfc trough in southeast Colorado continues to stream warm, moist air into the area as temps have remained mild in the upper 50s. Dewpoints in the 50s are beginning to enter portions of central Kansas, rising to the middle 50s later today. With the weak subtle lift aloft and meager lapse rates in the region, short term guidance is having much difficulty discerning how precip and subsequent sfc boundary evolves. Overall consensus based on current obs and trends is for showers and thunderstorms to develop along and just north of the sfc front coinciding with the incoming upper wave across far northern Kansas. As convection moves into a more favorable environment in our CWA, expect coverage to expand however remain mostly confined to areas along and north of Interstate 70 through the afternoon. Forecast soundings, particularly the RAP depict decent MUCAPE values up to 1500 J/KG and effective shear around 40 kts. This environment may support isolated rotating updrafts capable of producing hail and gusty winds during this period. Resulting cold pools from the convection pushes the boundary southward by the evening hours with most guidance depicting another subtle shortwave trough providing adequate lift for showers and thunderstorms during the evening hours. Effective shear remains marginal while MUCAPE is up to 1000 J/KG. Overall, not seeing a strong signal for any organized severe convection, however still could not rule out small hail and gusty winds overnight. Locally heavy rainfall is most likely with the intense updrafts. A quick inch to 1.5 inches of rainfall cannot be ruled out through Friday morning across far northeast Kansas. In terms of temps today, highs were adjusted to account for better precip chances north of Interstate 70. Also increased mixing of the boundary layer up to 825 mb south of the interstate raised highs to the lower 70s. Near the Nebraska border, highs in the low 60s will be common. On Friday, main upper trough off the California coastline elongates as it stretches towards the four corners region. While scattered showers are likely to linger through the day, consensus guidance has shifted the frontal boundary further south towards southeast Kansas in the afternoon and evening. Not only does it impact precip chances, but also adjustments to cool highs Friday from the low 40s in north central areas to the 50s elsewhere. Additional thunderstorm development will once again be possible near and north of this boundary impacting far east central areas of the CWA. The environment is characterized by bulk shear from 0-6 km at 50 kts while MUCAPE values are up to 1500 J/KG. There is a decent possibility for a few stronger updrafts producing small hail and gusty winds in the aforementioned areas. Overall rainfall totals for the period were adjusted down slightly, ranging from half of an inch in central Kansas to 1.50 inches towards far eastern Kansas. Locally higher amounts to 2 inches or more is certainly possible. .LONG TERM...(Saturday through Wednesday) Issued at 327 AM CDT Thu Mar 28 2019 Into Saturday, precipitation will possibly linger into the first half of the day with the mid to upper trough slow to advance through the area. Split flow should be set up over the area into the first half of the upcoming week as high pressure at the surface expands over the region. Considering this is the likely scenario, only expect any lingering precipitation on Saturday morning to remain light with a relatively shallow saturated layer per sounding profiles amongst nearly all solutions. Low to mid level frontogenetical response should continue to weaken as the cold front pushes well southeast of the area into the later morning and afternoon hours Saturday. Thermal profiles suggest that snow should be hard to come by. But, due to some temperatures around freezing at the surface and just cold enough aloft to possibly activate some ice crystal nuclei then there could be just enough support for a light rain / snow mix for a brief period of time. CAA will be dominate through area with a brisk north wind making for a windy day as the pressure gradient is slow to relax until the evening hours as the modified cP airmass expands into the area. High temperatures on Saturday should still see 40s overall with H85 temps around the negative 5C range. Dry conditions with temperatures warming back into the 50s and 60s should be common again across the area with heights rises over the area and any anticipated minor shortwaves passing south of the area focused over the southern Plains mainly. Into the latter portion of the week, the next more significant Pacific trough works into the area with a slightly negative tilt could bring back chances for showers and storms. Moisture quality questions remain for this period, so how much or if severe weather is present will look to subsequent model runs to get a better indication. All indications are spring temperatures should remain in the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 637 AM CDT Thu Mar 28 2019 VFR to start forecast period. There is a 50 low level jet sampled by radar wind profiler that will gradually wane before 14Z. Frontal boundary north of terminals is expected to shift southward through the afternoon with scattered TSRA developing in the vicinity. Models differ on placement of the boundary and precipitation so confidence is below average for timing of activity in the 16 to 18Z time frame. As the boundary arrives, cigs gradually fall to MVFR near 22Z and IFR around 2Z. Scattered showers with isolated TSRA lingers overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Drake AVIATION...Prieto
Hazardous weather outlook, Mar 28, 3:41 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Thu Mar 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-290845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Thu Mar 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible later this morning and afternoon with the best chances being along and north of Interstate 70. A few storms may be strong with hail, gusty winds, and locally heavy rainfall being the main hazards. As the frontal boundary pushes southward, additional thunderstorms are possible this evening and overnight for the entire outlook area. Chances for severe weather are low with main hazard being locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible through Friday afternoon. A few storms may be strong with hail and gusty winds, especially south of Interstate 70. Locally heavy rainfall remains possible with rainfall totals from three quarters of an inch to 1.50 inches of rainfall possible through Friday evening across east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 28, 7:43 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Topeka KS 743 AM CDT THU MAR 28 2019 KSZ034-281315- Ottawa- 743 AM CDT THU MAR 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 815 AM CDT... At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near Minneapolis, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Minneapolis, Bennington and Wells. LAT...LON 3902 9784 3920 9786 3926 9745 3900 9743 TIME...MOT...LOC 1243Z 265DEG 18KT 3912 9776 JP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Mar 28, 8:22 AM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Mar 28, 8:32 AM CDT | Special Weather Statement | TOP | Clay | 28 min |
| Mar 28, 8:49 AM CDT | Special Weather Statement | TOP | Dickinson | 41 min |
| Mar 28, 9:02 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 28 min |
| Mar 28, 9:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Mar 28, 9:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 50 min |
| Mar 28, 9:51 AM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Mar 28, 10:01 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 3 hr |
| Mar 28, 10:07 AM CDT | Special Weather Statement | TOP | Republic | 23 min |
| Mar 28, 10:15 AM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Mar 28, 10:18 AM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Mar 28, 10:32 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Mar 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 18 min |
| Mar 28, 11:02 AM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Mar 28, 11:09 AM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| Mar 28, 11:30 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| Mar 28, 12:10 PM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| Mar 28, 12:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Mar 28, 2:15 PM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Mar 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 39 min |
| Mar 28, 2:42 PM CDT | Special Weather Statement | TOP | Franklin | 48 min |
| Mar 28, 3:08 PM CDT | Special Weather Statement | TOP | Franklin | 37 min |
| Mar 28, 3:34 PM CDT | Special Weather Statement | TOP | Pottawatomie | 41 min |
| Mar 28, 3:56 PM CDT | Special Weather Statement | TOP | Jackson | 64 min |
| Mar 28, 4:14 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Mar 28, 5:32 PM CDT | Special Weather Statement | TOP | Douglas | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.